Georgia, 2014

Ice Storm and Winter Weather in Georgia, January 28 to 29, 2014

January 28 to 29, 2014 · NWS CHS · 14 events in 14 counties and zones

A strong but shallow arctic cold front pushed through the region early in the day on 1/28/14. By that evening, a strong cold air damming regime prevailed as northerly surface winds pushed temperatures to around freezing across nearly all of southeast Georgia.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong but shallow arctic cold front pushed through the region early in the day on 1/28/14. By that evening, a strong cold air damming regime prevailed as northerly surface winds pushed temperatures to around freezing across nearly all of southeast Georgia. Above the shallow freezing layer, a prominent elevated warm layer developed which resulted in the predominant precipitation type being freezing rain for the event. Strong synoptic forcing produced widespread precipitation through the event. Storm total ice accumulations ranged up to one half of an inch especially inland away from the coast. There were even a few isolated one inch amounts reported. Total snow and sleet accumulations were less than an inch. The unusually high amounts of ice accretion caused widespread major travel impacts with several bridge being closed due to ice. Furthermore, temperatures remained near or below freezing at many locations through 1/31/14, which slowed the melting of ice and prolonged travel impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 28, 6:57 AM EST, 4 hours 33 minutes earlier.

Area forecast discussion, Jan 28, 6:57 AM EST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
657 AM EST TUE JAN 28 2014

...DANGEROUS WINTER STORM EXPECTED TO IMPACT THE AREA LATER TODAY
INTO WEDNESDAY...

.SYNOPSIS...
A STRONG COLD FRONT WILL ADVANCE THROUGH THE REGION EARLY THIS
MORNING. LOW PRESSURE WILL THEN MOVE NORTHEAST OFF THE SOUTHEAST
U.S. COAST THROUGH TONIGHT...PRODUCING SIGNIFICANT WINTER WEATHER
ACROSS THE REGION. HIGH PRESSURE WILL THEN BUILD INTO THE REGION
WEDNESDAY AND PREVAIL INTO THE WEEKEND. ANOTHER COLD FRONT WILL MOVE
THROUGH THE REGION BY EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE...MAIN CHANGES WERE FOR INITIALIZATION OF CURRENT
CONDITIONS AS TEMPS WERE HOLDING HIGHER THAN PREVIOUSLY FORECAST
AND DEWPOINTS LOOK TO FALL MORE THAN PREVIOUSLY FORECAST BASED ON
OBS UPSTREAM. BAND OF RAIN IS MAINLY OFFSHORE AND LATEST HI-RES
MODELS KEEPS MUCH OF THE PRECIP AWAY UNTIL THIS AFTERNOON SO
ADJUSTED POPS DOWNWARD A BIT TOO.

PREVIOUS DISCUSSION...
CONDITIONS WILL GO DOWNHILL QUICKLY THROUGH THE DAY BEHIND A
STRONG COLD FRONT WHICH IS PUSHING THROUGH THE AREA EARLY THIS
MORNING. LATER TODAY...LOW PRESSURE OFF THE GEORGIA COAST WILL
STRENGTHEN SLIGHTLY AND SLOWLY MOVE NORTHEAST AS ARCTIC HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST. STRONG FORCING FOR ASCENT
FROM THE RIGHT REAR ENTRANCE OF THE UPPER JET OVER THE MID
ATLANTIC AND SOUTHERN NEW ENGLAND ALONG WITH ISENTROPIC LIFTING
WILL YIELD WIDESPREAD PRECIPITATION BY LATE AFTERNOON. THE PRECIP
SHOULD REMAIN IN LIQUID FORM THROUGH AROUND DAYBREAK BEFORE
EVENTUALLY TRANSITIONING TO FREEZING RAIN BEGINNING ACROSS
INTERIOR SOUTHEAST SOUTH CAROLINA AS THE LOW-LEVELS DROP TO NEAR
FREEZING. THEN AS THE COLDER AIR DEEPENS FROM NORTH TO
SOUTH...MORE SLEET IS EXPECTED ACROSS THE NORTH WITH FREEZING RAIN
MORE LIKELY SOUTH AND EAST TOWARD THE CENTRAL SC COAST AND INTO
INTERIOR SOUTHEAST GEORGIA. PRECIP AMOUNTS SHOULD BE RATHER LIGHT
THROUGH EARLY AFTERNOON BEFORE THE PRECIP PICKS UP IN INTENSITY
BY LATE AFTERNOON. SOME ACCUMULATIONS OF ICE ARE LIKELY BY EVE ROUGHLY
NORTH OF A LINE FROM CHARLESTON TO HAMPTON TO MILLEN. THE WARMEST
TEMPERATURES OF THE DAY WILL LIKELY OCCUR AROUND DAYBREAK...BEFORE
TEMPERATURES FALL STEADILY BY LATE MORNING AND INTO THE AFTERNOON
HOURS. DEEPER COLD AIR IS EXPECTED TO TRANSITION ALL THE WAY TO
THE GA COAST TONIGHT SETTING THE STAGE FOR MORE IN THE WAY OF SNOW
INLAND AND FREEZING RAIN TOWARD THE GA COAST.

FREEZING RAIN RESULTING IN ICE ACCUMULATION...COMBINED WITH SOME
SLEET AND SNOW...WILL CREATE DANGEROUS CONDITIONS AS EARLY AS
LATE THIS AFTERNOON AND PEAKING TONIGHT. ALTHOUGH THERE REMAINS
SOME UNCERTAINTY REGARDING THE CHANGEOVER TIMES OF RAIN TO
FREEZING RAIN...AND FREEZING RAIN TO SNOW/SLEET...CONFIDENCE IS
HIGH ENOUGH IN MAINTAINING ALL WARNINGS AS IS. THE LATEST
THINKING IS THAT SNOW ACCUMULATIONS WILL REACH UP TO NEAR 3 INCHES
ALONG THE NORTHWEST TIER FROM AROUND ALLENDALE OVER TO MONCKS
CORNER...WITH MOST LOCALES PICKING UP 1/4 TO 1/2 INCH OF
ICE...POSSIBLY HIGHER IN SOME LOCALES JUST INLAND FROM THE SC
COAST AND CLOSER TO 1/4 INCH ALONG THE GA COAST. TEMPERATURES
WILL CONTINUE TO FALL INTO THE MID AND UPPER 20S TONIGHT WITH A
FEW LOWER 20S POSSIBLE WELL INLAND. WIND CHILLS WILL BE
LOWER...DROPPING INTO THE MID TO UPPER TEENS MOST LOCALES...MAINLY
AWAY FROM THE GA COAST.

TRAVEL CONDITIONS WILL BECOME INCREASINGLY DANGEROUS BY THIS
EVENING FOR MOST OF THE AREA. FOLKS SHOULD ALSO PREPARE FOR DAMAGE
TO TREES AND POWER LINES ALONG WITH POSSIBLE WIDESPREAD POWER
OUTAGES...ESPECIALLY TONIGHT INTO WEDNESDAY.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
WEDNESDAY...THE MID/UPPER TROUGH AXIS WILL PROGRESS THROUGH THE
OHIO/TENNESSEE VALLEYS AND WILL PICK UP THE SURFACE LOW OVER THE
NEARBY ATLANTIC WATERS AND KICK IT OFF TO THE NE TO A POSITION FAR
EAST OF THE DELMARVA IN THE MORNING AND TO WELL EAST OF NEW
ENGLAND IN THE AFTERNOON. AS THIS OCCURS IT WILL SHUNT THE MAIN
FEED OF DEEP AND RICH MOISTURE EAST OF THE LOCAL AREA...AS DRIER
AIR ATTEMPTS TO WORK ITS WAY IN FROM THE WEST AND NW. SINCE WE ARE
NOT ENTIRELY CERTAIN HOW QUICKLY THIS TRANSITION WILL TAKE
PLACE...WE HAVE HELD ONTO 60-80 POPS AT THE START OF THE DAY
BEFORE POPS DROP QUICKLY FROM WEST TO EAST BY LATE
MORNING/AFTERNOON. THERMAL PROFILES ARE COLD ENOUGH FOR SNOW
ACROSS MUCH OF THE FORECAST AREA...WITH ADDITIONAL SNOW
ACCUMULATIONS AN 1 INCH OR LESS. THE EXCEPTION WILL BE FROM
MCINTOSH AND LONG COUNTIES TO COASTAL CHATHAM...COASTAL
JASPER/BEAUFORT WHERE THERE WILL STILL BE SOME ICING CONCERNS
WHERE UP TO ANOTHER FEW HUNDREDTHS OF AN INCH WILL BE COMMON. WITH
OVERCAST SKIES AND A COLD FEED OF AIR FROM THE NORTH OUR MAX TEMPS
WILL STRUGGLE TO REACH THE LOWER/MIDDLE 30S. RECORD LOW MAXES ARE
POSSIBLE. /SEE CLIMATE SECTION BELOW FOR DETAILS./ WHEN COMBINED
WITH WINDS OF 10-15 MPH THE RESULTING WIND CHILLS WILL BE AS COLD
AS 13 NORTH TO 23 SOUTH.

WEDNESDAY NIGHT/THURSDAY...WHILE THERE ARE HINTS OF ANOTHER WAVE OF
LOW PRESSURE FORMING ALONG THE BAROCLINIC ZONE TO OUR SE...EVEN IF
IT DOES FORM THE ARCTIC HIGH LOOKS TO KEEP TO FAR ENOUGH OFFSHORE
WHERE WE WILL EXPERIENCE CONSIDERABLE DRYING. COLD ADVECTION WILL
DROP TEMPS DOWN AS LOW AS THE UPPER TEENS/LOWER 20S AWAY FROM THE
COAST...WITH SOME MODERATION OF TEMPS INTO THE 40S FOR THURSDAY.

THURSDAY NIGHT/FRIDAY...ANOTHER EXCEPTIONALLY COLD NIGHT THURSDAY
NIGHT...WITH OPTIMAL RADIATIONAL COOLING TO TRANSPIRE FOR MUCH OF
THE AREA. THEN AS THE HIGH STARTS ITS JOURNEY TOWARD THE ATLANTIC ON
FRIDAY...THE RETURN FLOW OFF THE OCEAN SHOULD BOOST TEMPS INTO THE
50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THE FIRST HALF OF THE EXTENDED PERIOD WILL SEE A WARMING TREND AS
SURFACE HIGH PRESSURE SLIDES EASTWARD THROUGH THE ATLANTIC...HEIGHTS
BUILD WITH A QUASI-ZONAL FLOW ALOFT AND WARM ADVECTION ENSUES.
HOWEVER...THIS MIGHT ONLY BE SHORT-LIVED AS THE NEXT COLD FRONT
LOOKS ON TARGET FOR FOR EARLY NEXT WEEK. MOISTURE WILL INCREASE IN
ADVANCE OF THE FRONT...AND WE/LL CARRY SLIGHT CHANCE/CHANCE POPS FOR
THE WEEKEND. TEMPS WILL ACTUALLY TURN OUT TO BE ABOVE NORMAL FOR A
GOOD PART OF THE EXTENDED PERIODS.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
OVER-RUNNING RAINS WILL BREAK OUT FOR THIS AFTERNOON AND OVERSPREAD
THE TERMINALS. AS COLDER AIR CONTINUES TO SPILL IN FROM THE NORTH IN
WAKE OF THE COLD FRONT...RAIN WILL CHANGE OVER TO FREEZING RAIN AND
SLEET AROUND 22Z AT KCHS AND AROUND 04Z AT KSAV. BY LATE TONIGHT A
CHANGEOVER OR A MIX OF SNOW IS POSSIBLE AT KCHS...WITH FREEZING RAIN
AND SLEET PERSISTING AT KSAV.

MVFR CONDITIONS WILL PREVAIL AT BOTH AIRFIELDS THROUGH TODAY...BUT A
LOWERING OF CONDITIONS INTO THE IFR OR LIFR RANGE WILL TAKE HOLD
DURING TONIGHT. NORTH AND NE WINDS WILL AVERAGE 10-20 KT THROUGH 12Z
WEDNESDAY.

EXTENDED AVIATION OUTLOOK...LINGERING SNOW AND/OR FREEZING RAIN
WEDNESDAY MORNING WILL COME TO AN END DURING THE AFTERNOON. IFR OR
LOWER CONDITIONS WILL PREVAIL FOR THE BULK OF WEDNESDAY...BEFORE VFR
CONDITIONS RETURN WEDNESDAY NIGHT THROUGH SATURDAY.

&&

.MARINE...
TODAY...THE ARCTIC COLD FRONT WILL CONTINUE TO PUSH THROUGH THE
LOCAL WATERS EARLY THIS MORNING...BRINGING WITH IT A HARSH RETURN OF
HIGHER WINDS AND SEAS. A WAVE OF LOW PRESSURE WILL FORM ALONG THE
FRONT ABOUT 100-150 MILES EAST OF FERNANDINA BEACH FLORIDA THIS
MORNING THAT WILL TRACK NE ALONG THE FRONT THIS AFTERNOON TO ABOUT
100-150 MILES EAST OF BEAUFORT BY 00Z. NORTH/NE WINDS WILL SURGE TO
20-25 KT WITH SOME GUSTS TO NEAR 30 KT POSSIBLE AS THE COLDER AIR
PLUNGES IN...AND SEAS WILL CLIMB SEVERAL FEET AND PEAKING AT 3-6 FT
WITHIN 20 NM OF THE SHORELINE AND 5-7 FT ACROSS THE OUTER GA WATERS.
EVEN IN CHARLESTON HARBOR THERE IS A QUICK SHOT OF WINDS ACHIEVING
CLOSE TO 20 KT WITH GUSTS NEAR 25 KT THIS MORNING...WITH WAVES OF
1-2 FT. AS A RESULT OF THESE CONDITIONS WE HAVE SMALL CRAFT
ADVISORIES IN EFFECT FOR ALL MARINE ZONES. ACCOMPANYING THE COLDER
AIR WILL ALSO BE AN INCREASING COVERAGE OF RAIN THROUGHOUT THE
DAY...WITH SOME OF THE RAINFALL MODERATE TO HEAVY AT TIMES BY LATE
DAY. VISIBILITIES WILL OCCASIONALLY DROP TO LESS THAN 3 NM IN
RAIN.

TONIGHT AND WEDNESDAY...THE WAVE OF LOW PRESSURE WILL SLOWLY DEEPEN
AS IT LIFTS RAPIDLY OFF TO THE DISTANT NE TONIGHT AND FAR TO THE
EAST OF NEW ENGLAND ON WEDNESDAY. IN RESPONSE...CONTINENTAL HIGH
PRESSURE CENTERED IN THE DEEP SOUTH TO THE TENNESSEE VALLEY WILL
BUILD EAST. CONTINUED COLD ADVECTION AND A FAIRLY TIGHT PRESSURE
GRADIENT ALLOWS FOR NORTHERLY WINDS TO REMAIN ELEVATED...AND THUS
SMALL CRAFT ADVISORY CONDITIONS FOR ALL BUT CHARLESTON
HARBOR...WHERE WINDS WILL PEAK AT 15-20 KT TONIGHT AND AROUND 15 KT
WEDNESDAY. WITH A CONSTANT INFLUX OF COLDER AIR INTO THE
REGION...RAIN WILL START TO MIX WITH AND/OR EVEN CHANGE OVER TO SOME
FROZEN/FREEZING PRECIP IN CHARLESTON HARBOR AND ACROSS THE WATERS
OUT ABOUT 15-20 NM.

WEDNESDAY NIGHT AND THURSDAY...HIGH PRESSURE ENCOMPASSING THE
EASTERN QUARTER OF THE NATION WILL PROGRESS EAST AND SHOULD SHUNT
ANOTHER WAVE OF LOW PRESSURE THAT DEVELOPS IN THE SW ATLANTIC FAR TO
THE EAST/SE OF THE LOCAL WATERS. THERE IS HOWEVER STILL SOME PACKING
OF THE PRESSURE GRADIENT THAT SMALL CRAFT ADVISORIES WILL PERSIST
ACROSS AT LEAST THE OUTERMOST GA WATERS.

FRIDAY THROUGH SUNDAY...MUCH BETTER MARINE CONDITIONS WILL PREVAIL
AS THE HIGH MOVES ATOP THE LOCAL WATERS FRIDAY...THEN SHIFTS FURTHER
INTO THE ATLANTIC SATURDAY. ANOTHER COLD FRONT LOOKS TO APPROACH AT
SOME POINT EARLY NEXT WEEK...AND WINDS/SEAS WILL AGAIN CLIMB TOWARD
POSSIBLE ADVISORY LEVELS.

&&

.TIDES/COASTAL FLOODING...
DUE TO THE UPCOMING PERIGEAN SPRING TIDES THERE IS A RISK OF SHALLOW
COASTAL FLOODING DURING THE MIDDLE AND LATTER PARTS OF THE WEEK.

&&

.CLIMATE...
RECORD LOW MAX TEMPS FOR JANUARY 29TH...
KCHS...41 SET IN 2000.
KCHL...36 SET IN 1897.
KSAV...33 SET IN 1897.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...ICE STORM WARNING FROM NOON TODAY TO 5 PM EST WEDNESDAY FOR
     GAZ099>101.
     ICE STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM EST
     WEDNESDAY FOR GAZ114>116-118-137-138.
     ICE STORM WARNING FROM 1 AM TO 5 PM EST WEDNESDAY FOR GAZ117-
     119-139>141.
     WINTER STORM WARNING FROM NOON TODAY TO 5 PM EST WEDNESDAY FOR
     GAZ087-088.
SC...ICE STORM WARNING FROM NOON TODAY TO 5 PM EST WEDNESDAY FOR
     SCZ047>051.
     WINTER STORM WARNING FROM NOON TODAY TO 5 PM EST WEDNESDAY FOR
     SCZ040-042>045-052.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EST WEDNESDAY FOR AMZ350-352-
     354.
     SMALL CRAFT ADVISORY UNTIL 5 PM EST THURSDAY FOR AMZ374.
     SMALL CRAFT ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR AMZ330.

&&

SYNOPSIS...
NEAR TERM...RJB
SHORT TERM...33
LONG TERM...33
AVIATION...33/BDC
MARINE...33
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Jan 28, 4:39 AM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
439 AM EST TUE JAN 28 2014

GAZ099>101-SCZ047>051-290945-
CANDLER-BULLOCH-EFFINGHAM-INLAND JASPER-BEAUFORT-COASTAL COLLETON-
CHARLESTON-COASTAL JASPER-
439 AM EST TUE JAN 28 2014

...ICE STORM WARNING IN EFFECT FROM NOON TODAY TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ114>116-118-137-138-290945-
TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-
439 AM EST TUE JAN 28 2014

...ICE STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ117-119-139>141-290945-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-
439 AM EST TUE JAN 28 2014

...ICE STORM WARNING IN EFFECT FROM 1 AM TO 5 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

GAZ087-088-SCZ040-042>045-052-290945-
JENKINS-SCREVEN-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND BERKELEY-TIDAL BERKELEY-
439 AM EST TUE JAN 28 2014

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 5 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

AMZ330-350-352-354-374-290945-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
439 AM EST TUE JAN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jan 28, 9:20 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
920 AM EST TUE JAN 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     SLEET            NORTH CHARLESTON        32.85N  79.97W
01/28/2014  E0.0 INCH        CHARLESTON         SC   BROADCAST MEDIA

            LOCAL TV STATION RELAYED A REPORT OF LIGHT SLEET IN
            NORTH CHARLESTON.

&&

EVENT NUMBER CHS1400092

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 ice storm, 2 winter weather. Local standard time, as filed.

Ice Storm, Screven

When
January 28, 11:30 AM EST to January 29, 11:30 AM EST
Where
Screven forecast zone
Reported by
Law Enforcement
Coordinates
32.751, -81.612 (the zone’s center; the record gives no point)

Storm total ice accumulations ranged up to one half of an inch in several areas across the county. The ice accretion caused ice-laden tree limbs to fall on power lines across the county.

Ice Storm, Jenkins

When
January 28, 12:30 PM EST to January 29, 8:00 AM EST
Where
Jenkins forecast zone
Reported by
Fire Department/Rescue
Coordinates
32.793, -81.963 (the zone’s center; the record gives no point)

One quarter to one half of an inch of ice accumulation reported just outside of Millen.

Ice Storm, Tattnall

When
January 28, 1:00 PM EST to January 29, 9:30 AM EST
Where
Tattnall forecast zone
Reported by
911 Call Center
Coordinates
32.046, -82.058 (the zone’s center; the record gives no point)

The Tattnall County communications center reported one quarter of an inch of ice accumulation.

Ice Storm, Candler

When
January 28, 1:00 PM EST to January 29, 9:00 AM EST
Where
Candler forecast zone
Reported by
911 Call Center
Coordinates
32.403, -82.074 (the zone’s center; the record gives no point)

The Candler County communications center reported a quarter of an inch of ice accumulation with numerous trees down across the county.

Ice Storm, Bulloch

When
January 28, 1:00 PM EST to January 29, 12:00 PM EST
Where
Bulloch forecast zone
Reported by
Trained Spotter
Coordinates
32.397, -81.743 (the zone’s center; the record gives no point)

A trained spotter reported one quarter of an inch of ice accumulation in the Rocky Ford area.

Ice Storm, Evans

When
January 28, 2:00 PM EST to January 29, 9:30 AM EST
Where
Evans forecast zone
Reported by
Trained Spotter
Coordinates
32.157, -81.887 (the zone’s center; the record gives no point)

A trained spotter in the Bellville area reports a storm total ice accumulation of one quarter of an inch.

Ice Storm, Effingham

When
January 28, 2:00 PM EST to January 29, 11:00 AM EST
Where
Effingham forecast zone
Reported by
911 Call Center
Coordinates
32.367, -81.341 (the zone’s center; the record gives no point)

The Effingham County communications center reported that the bridge along Carolina Avenue between 10th and 14th Streets is closed due to ice.

Ice Storm, Inland Bryan

When
January 28, 2:30 PM EST to January 29, 12:30 PM EST
Where
Inland Bryan forecast zone
Reported by
Emergency Manager

Morgans Bridge was closed due to ice accumulation.

Ice Storm, Inland Liberty

When
January 28, 2:30 PM EST to January 29, 12:30 PM EST
Where
Inland Liberty forecast zone
Reported by
Trained Spotter

Trained spotters observed one quarter to three tenths of an inch of ice accumulation across the northern half of the county. Light snow also fell but did not result in significant accumulation.

Ice Storm, Long

When
January 28, 2:30 PM EST to January 29, 1:30 PM EST
Where
Long forecast zone
Reported by
Amateur Radio
Coordinates
31.753, -81.746 (the zone’s center; the record gives no point)

Storm total ice accumulations ranged up to one quarter of an inch in and around the Donald area.

Ice Storm, Inland Chatham

When
January 28, 3:00 PM EST to January 29, 12:30 PM EST
Where
Inland Chatham forecast zone
Reported by
Emergency Manager

Ice accumulations caused significant travel hazards and cause numerous roads and bridges to be closed across the county by local law enforcement.

Winter Weather, Coastal McIntosh

When
January 28, 3:00 PM EST to January 29, 3:30 PM EST
Where
Coastal McIntosh forecast zone
Reported by
Trained Spotter

A trained spotter reports ice accumulation of up to a tenth of an inch in the Shellman Bluff area mainly on elevated surfaces. The spotter also reported some patchy ice on roadways.

Winter Weather, Inland McIntosh

When
January 28, 3:00 PM EST to January 29, 3:30 PM EST
Where
Inland McIntosh forecast zone
Reported by
Trained Spotter

A trained spotter reports sleet and freezing rain in the Townsend area. No accumulations observed.

Ice Storm, Coastal Chatham

When
January 28, 4:00 PM EST to January 29, 1:00 PM EST
Where
Coastal Chatham forecast zone
Reported by
Trained Spotter

Storm total ice accumulations ranged up to one quarter of an inch around Tybee Island and downtown Savannah. The ice caused significant travel hazardous and county law enforcement had to close several bridges including the Sam Varnadoe Bridge, the Islands Expressway Bridge, and the Thunderbolt Bridge which provide access to Wilmington and Tybee Islands.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526963, 526960, 526958, 526959, 526962, 526955, 526957, 526956, 526964, 526965, 526954, 527559, 527560, 526953.